Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 20, 2014, 9:29 PM CDT for Childress County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2014, 9:29 PM CDT (02:29 UTC)
- Expired
- Apr 20, 2014, 10:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Childress County, TX
The radar
The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
495
WUUS54 KLUB 210229
SVRLUB
TXC075-210300-
/O.NEW.KLUB.SV.W.0009.140421T0229Z-140421T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
929 PM CDT SUN APR 20 2014
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 1000 PM CDT
* AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHILDRESS...
AND MOVING EAST SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KIRKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3431 10001 3431 10009 3434 10030 3446 10033
3451 10001 3434 9999
TIME...MOT...LOC 0229Z 277DEG 19KT 3444 10022
HAIL...1.25IN
WIND...60MPH
$$1 follow-up statement
707
WWUS54 KLUB 210244
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
944 PM CDT SUN APR 20 2014
TXC075-210300-
/O.CON.KLUB.SV.W.0009.000000T0000Z-140421T0300Z/
CHILDRESS TX-
944 PM CDT SUN APR 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHILDRESS COUNTY UNTIL 1000 PM CDT...
AT 942 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KIRKLAND...AND
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
KIRKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3431 10001 3431 10010 3432 10020 3434 10027
3447 10028 3451 10001 3435 9999
TIME...MOT...LOC 0244Z 277DEG 19KT 3443 10012
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:24 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 20, 6:24 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 624 PM CDT SUN APR 20 2014 .AVIATION... UPPER LOW MOVING ACROSS THE PANHANDLE ATTM WITH SCATTERED SHOWERS AND ISOLATED THUNDER UNDERNEATH IT. CONVECTION SHOULD SHIFT TO THE EAST OF THE AREA BY 03Z. THREAT OF THUNDER AT EITHER TERMINAL IS NON-ZERO BUT NOT BIG ENOUGH TO RUN WITH A PREVAILING OR TEMPO GROUP ATTM. VFR CONDITIONS LIKELY THROUGH THE NIGHT WITH SMALL CHANCE FOR SOME FOG AND/OR LOW CLOUDS AHEAD OF A COLD FRONT TOWARD 12Z...AGAIN THE CHANCE OF WHICH IS TOO SMALL TO INSERT MENTION INTO EITHER TAF. FINALLY...WIND SWITCH TO NORTH WITH THE COLD FRONT MONDAY MORNING. && .PREV DISCUSSION... /ISSUED 337 PM CDT SUN APR 20 2014/ SHORT TERM... VIS SAT SHOWS A LINE OF CU DEVELOPING IN THE WESTERN TX PANHANDLE AND IS GRADUALLY PUSHING EASTWARD WHILE DEVELOPING SOUTHWARD. A FEW RETURNS HAVE SHOWED UP ON RADAR OVER PARMER COUNTY WHICH IS RIGHT IN LINE WITH THIS CU DEVELOPMENT. THIS IS MOST LIKELY ASSOCIATED WITH THE /DRY/ LINE AS SURFACE OBS INDICATE A SURFACE TROF IN THE AFOREMENTIONED AREA WITH WESTERLY WINDS AND SLIGHTLY DRIER DEWPOINTS MOVING IN BEHIND THE TROF. THE DRY LINE WILL CONTINUE WITH ITS EAST/SOUTHEASTWARD MOVEMENT AS THE UPPER LEVEL LOW TO OUR NORTHWEST MOVES CLOSER. CURRENT RAP ANALYSIS INDICATES THAT COLDER AIR ALOFT IS PUSHING IN AND IS INCREASING OUR LAPSE RATES. SCATTERED SKIES ARE HELPING AID SOME SURFACE HEATING IN TURN HELPING TO SLOWLY ERODE WHAT CAP IS LEFT. AS CLEARER SKIES MOVE EASTWARD THIS SHOULD HELP WARM THE SURFACE MORE TO THE POINT OF FULL CAP EROSION. THIS WILL HELP FIRE CONVECTION MORE QUICKLY AS THE DRYLINE MOVES INTO THE CENTRAL SOUTH PLAINS AND TX PANHANDLE. FORECAST SOUNDINGS CONTINUE TO INDICATE THE POTENTIAL FOR STRONG TO SVR CONVECTION WITH CHANCES INCREASING THROUGH THE AFTERNOON/EVENING EASTWARD. WHILE CAPE THERMO PROFILES ARE ADEQUATE TO PRODUCE SVR HAIL AND WINDS...0-6KM SHEAR IS HIGH END MARGINAL TOPPING OUT AT AROUND 40 KTS OVER THE ROLLING PLAINS AND 35 KTS ALONG THE I27/HWY84 CORRIDOR. I HAVE KEPT INHERITED POPS BEFORE 00Z WITH SVR MENTION AND INCREASED COVERAGE TO 50 POPS OVER THE ROLLING PLAINS FOR LATER TONIGHT. PRECIP/CONVECTION CHANCES WILL QUICKLY DIMINISH AS THE DRY LINE/UPPER LEVEL LOW MOVES EASTWARD AND AS A WEAK FRONT PUSHING INTO THE AREA TOMORROW MORNING. TEMPS WILL BE WARM IN THE MID 70S TO 80S TOMORROW AS CAA WILL BE WEAK AND SHORT LIVED DURING THE MORNING AND SKIES WILL CLEAR MAKING WAY FOR SOLAR HEATING. ALDRICH LONG TERM... LITTLE CHANGE FOR THE EXTENDED PORTION OF THE FORECAST THIS GO AROUND. WE CONTINUE TO LOOK FOR WARMER TEMPS AND A RETURN TO SOUTH BREEZES TUESDAY AS SHORTWAVE RIDGE BRIEFLY TRANSITS WTX DOWNSTREAM OF A FAIRLY DEEP TROUGH MOVING ACROSS THE WEST. FAIRLY ROBUST MOISTURE RETURN IS EXPECTED TUESDAY NIGHT ON THE NOSE OF THE LLJ. THE GFS AND ECMWF REMAIN IN DECENT AGREEMENT THAT AS THE SHORTWAVE TROUGH CROSSES THE ROCKIES...A DRYLINE SHOULD DEVELOP ACROSS THE SRN PLAINS. MODELS ARE STILL IN FLUX WITH THE EAST-WEST POSITION OF THE DRYLINE BY PEAK HEATING...BUT IT APPEARS LIKELY IT WILL BE SOMEWHERE IN THE VICINITY OF THE CAPROCK ESCARPMENT. WE CONTINUE TO CARRY A SLIGHT CHANCE OF TSTMS TO THE EAST OF THE DRYLINE...AND HAVE BUMPED POPS UP SLIGHTLY INTO THE CHANCE CATEGORY ACROSS THE NE ZONES. A WEAK COLD FRONT WILL FOLLOW ON THURSDAY...ALTHOUGH IT MAY NOT PASS THROUGH THE ENTIRE CWA BEFORE LIFTING. ANOTHER LARGE TROUGH WILL FOLLOW FOR NEXT WEEKEND...ALTHOUGH THERE CONTINUES TO BE A LOT OF UNCERTAINTY REGARDING THE STRENGTH AND ORIENTATION OF THE MID-LVL FLOW ACROSS THE SRN PLAINS AND WHETHER OR NOT WE CAN HOLD ON TO LOW-LVL MOISTURE. DRYLINE ACTIVITY MAY BE POSSIBLE SAT AND SUN ACROSS ERN ZONES...BUT HAVE MAINTAINED POPS BELOW MENTION FOR NOW. AFTER A BRIEF COOL DOWN MOST AREAS ON THURSDAY....TEMPS SHOULD BE A LITTLE ABOVE NORMAL HEADING INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 50 74 51 79 52 / 10 10 0 0 0 TULIA 51 76 50 80 55 / 30 10 0 0 0 PLAINVIEW 53 78 51 81 56 / 20 10 0 0 0 LEVELLAND 54 80 54 82 59 / 10 10 0 0 0 LUBBOCK 55 81 56 81 60 / 20 10 0 0 0 DENVER CITY 55 78 55 82 61 / 10 10 0 0 0 BROWNFIELD 54 79 56 83 60 / 10 10 0 0 0 CHILDRESS 58 82 56 82 57 / 50 10 0 0 0 SPUR 58 83 57 82 60 / 40 10 0 0 0 ASPERMONT 60 85 58 83 61 / 40 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
Hazardous weather outlook, Apr 20, 11:44 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1144 AM CDT SUN APR 20 2014 TXZ021>044-211645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1144 AM CDT SUN APR 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH THE ARRIVAL OF AN UPPER LEVEL STORM SYSTEM. THE INITIAL DEVELOPMENT OF THESE STORMS IS EXPECTED TO TAKE PLACE ALONG A NORTHEAST TO SOUTHWEST LINE STRETCHING FROM ROUGHLY CASTRO AND SWISHER COUNTIES TO PERHAPS TERRY COUNTY. THESE STORMS WILL THEN LIKELY GRADUALLY INCREASE IN STRENGTH AS THEY PROGRESS EASTWARD INTO A MORE SUITABLE ENVIRONMENT. THE GREATEST CHANCES FOR SEVERE WEATHER WILL EXIST FROM ROUGHLY THE VICINITY OF THE CAPROCK ESCARPMENT AND EASTWARD INTO THE ROLLING PLAINS. A FEW OF THE STRONGEST THUNDERSTORMS OF THE DAY MAY BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. IN ADDITION...A BRIEF TORNADO OR TWO CANNOT BE RULED OUT...HOWEVER...THE LIKELIHOOD OF THIS OCCURRING APPEARS TO BE LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY BE POSSIBLE AGAIN FOR THE EASTERN SOUTH PLAINS AND ROLLING PLAINS WEDNESDAY AFTERNOON. OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING ACROSS THE EASTERN SOUTH PLAINS AND MOST OF THE ROLLING PLAINS.
In the hours before
Special weather statement, Apr 20, 7:32 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
732 PM CDT SUN APR 20 2014
TXZ026-210100-
CHILDRESS-
732 PM CDT SUN APR 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR CHILDRESS COUNTY...
AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN CHILDRESS
COUNTY...MOVING EAST NORTHEAST AT 25 MPH.
IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3433 10039 3452 10041 3461 10000 3465 9999
3434 9999
TIME...MOT...LOC 0031Z 228DEG 28KT 3447 10021Local storm report, Apr 20, 7:49 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
749 PM CDT SUN APR 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL CHILDRESS 34.42N 100.25W
04/20/2014 E1.75 INCH CHILDRESS TX LAW ENFORCEMENT
QUARTER TO GOLF BALL SIZED HAIL ON THE GROUND
&&
EVENT NUMBER LUB1400064
FBLocal storm report, Apr 20, 8:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
818 PM CDT SUN APR 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL CHILDRESS 34.42N 100.25W
04/20/2014 E2.75 INCH CHILDRESS TX PUBLIC
&&
EVENT NUMBER LUB1400065
FBSpecial weather statement, Apr 20, 8:28 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 828 PM CDT SUN APR 20 2014 TXZ031-032-037-038-210145- COTTLE-DICKENS-KING-MOTLEY- 828 PM CDT SUN APR 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR COTTLE...MOTLEY...KING AND DICKENS COUNTIES... AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN MOTLEY COUNTY...MOVING EAST AT 20 MPH. IN ADDITION...PENNY SIZE HAIL...ARE POSSIBLE WITH THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3406 10035 3384 10027 3376 10066 3394 10072 TIME...MOT...LOC 0128Z 253DEG 15KT 3388 10059
Special weather statement, Apr 20, 9:00 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CDT SUN APR 20 2014
TXZ031-037-210215-
DICKENS-MOTLEY-
900 PM CDT SUN APR 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY AND DICKENS COUNTIES...
AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL DICKENS COUNTY...
MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3387 10063 3378 10062 3367 10068 3378 10091
3394 10081
TIME...MOT...LOC 0159Z 297DEG 16KT 3382 10076Special weather statement, Apr 20, 9:16 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
916 PM CDT SUN APR 20 2014
TXZ037-210245-
DICKENS-
916 PM CDT SUN APR 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR DICKENS COUNTY...
AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL DICKENS COUNTY...MOVING
SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3376 10083 3384 10077 3383 10055 3382 10052
3355 10052
TIME...MOT...LOC 0216Z 306DEG 16KT 3378 10068The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:10 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 20 min |
| Apr 20, 7:32 PM CDT | Special Weather Statement | LUB | Childress | 28 min |
| Apr 20, 7:47 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 28 min |
| Apr 20, 8:15 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 30 min |
| Apr 20, 8:28 PM CDT | Areal Flood Advisory | LUB | Childress | 2 hr |
| Apr 20, 8:28 PM CDT | Special Weather Statement | LUB | Cottle | 17 min |
| Apr 20, 8:45 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 30 min |
| Apr 20, 8:46 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 29 min |
| Apr 20, 8:57 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 33 min |
| Apr 20, 9:00 PM CDT | Special Weather Statement | LUB | Dickens | 15 min |
| Apr 20, 9:16 PM CDT | Special Weather Statement | LUB | Dickens | 29 min |
| Apr 20, 9:30 PM CDT | Special Weather Statement | LUB | Cottle | 30 min |
| Apr 20, 9:39 PM CDT | Special Weather Statement | LUB | Cottle | 21 min |
| Apr 20, 10:01 PM CDT | Special Weather Statement | LUB | Cottle | 29 min |
| Apr 20, 10:21 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, King | 24 min |
| Apr 20, 10:44 PM CDT | Severe Thunderstorm Warning | LUB | King | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.